Nebraska, 2019

Damaging Winds in Nebraska, July 6, 2019

July 6, 2019 · NWS LBF · 2 events in 2 counties and zones

A linear convective system moved through the eastern panhandle and southwest Nebraska the night of July 6, producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A linear convective system moved through the eastern panhandle and southwest Nebraska the night of July 6, producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 4:52 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 4:52 PM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
652 PM CDT Sat Jul 6 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 326 PM CDT Sat Jul 6 2019

Atmosphere again in recovery mode this afternoon in the wake of the
latest MCS that crossed the area last night. A weak surface low is
noted across north central Nebraska, with bands of stratocumulus
clouds in areas of weak convergence across the region. An isolated
weak thunderstorm could develop in one of those areas of weak
convergence, but the better threat of thunderstorms will come later
this evening and overnight. HRRR and several other Hi-Res HREF
members organize thunderstorms into a small complex across the
central and southern Panhandle early this evening. The storms then
track east across portions of the southern Sandhills and southwest
Nebraska late this evening and overnight. Some strong wind potential
with the cluster as well as locally heavy rainfall. Will carry a
swath of likely pops where the system is expected to track with 40
or less pops elsewhere. Similar set up on Sunday with southeast
moist low-level flow aiding in destabilization across the western
High Plains Sunday afternoon and evening. This should once again
lead to scattered afternoon thunderstorm development, with the
activity possibly moving into western Nebraska Sunday evening.
Otherwise southeast winds will increase Sunday as pressure falls
across the Western High Plains. Gusts up to 30 mph are possible
across portions of the Sandhills and north central Nebraska. The
increased wind will aid in better mixing with highs into the mid 80s
across western Nebraska.

.LONG TERM...(Monday through Saturday)
Issued at 326 PM CDT Sat Jul 6 2019

The start of the upcoming week will be unsettled. Upper level
ridging will be suppressed well south as an upper level trough moves
east across the Central and Northern Plains. This will lead to an
uptick in shower and thunderstorm chances Monday and Tuesday. By
the middle and latter parts of the week, GEFS and ECMWF build
upper level ridging into the four corners region and much of the
Central and Southern Plains. This will spread a warm layer aloft
across much of the region which will limit rain chances. Above
normal temperatures are also expected, with highs climbing into
the lower 90s by Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 643 PM CDT Sat Jul 6 2019

Thunderstorm chances increase later this evening into the
overnight. At this time the greatest chance for thunderstorms will
be across western and southwest Nebraska, mainly south of KVTN.
MVFR conditions are possible mid morning, mostly across southwest
Nebraska, with ceiling heights increasing in the afternoon. Winds
will increase in the afternoon out of the south.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Gomez
Hazardous weather outlook, Jul 6, 1:57 PM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
357 PM CDT Sat Jul 6 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-072100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
357 PM CDT Sat Jul 6 2019 /257 PM MDT Sat Jul 6 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected once again across western Nebraska
late this afternoon and evening. A few thunderstorms may be severe
with large hail, frequent lightning, and gusty outflow wind. In
addition, heavy rainfall will be possible, which may lead to
localized flooding. The thunderstorms are expected to move east
across the Sandhills and north central Nebraska this evening and
overnight with the main impacts being heavy rainfall, frequent
lightning and gusty outflow wind.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible across western and north central
Nebraska Sunday through Tuesday. At this time, the threat of
widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
for locations west of Highway 61.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 6, 5:42 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       19 NNE NORTH PLATTE     41.39N 100.63W
07/06/2019  E0.00 INCH       LINCOLN            NE   PUBLIC

            DELAYED REPORT OF 1.20 INCHES STORM TOTAL FROM STORM
            AROUND 12AM-1AM.

&&

JGOMEZ
Local storm report, Jul 6, 5:54 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       19 NNE NORTH PLATTE     41.39N 100.63W
07/06/2019  E1.20 INCH       LINCOLN            NE   PUBLIC

            DELAYED REPORT OF 1.20 INCHES STORM TOTAL FROM STORM
            AROUND 12AM-1AM.

&&

JGOMEZ
Special weather statement, Jul 6, 9:36 PM MST, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
1036 PM MDT Sat Jul 6 2019

NEZ004-022-070515-
Sheridan-Garden-
1036 PM MDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES...

At 1036 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Wild Horse Butte to
6 miles southwest of Antioch. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Diamond Lake, Patterson
Lake, Lakeside, Herman Lake, Krause Lake, Kennedy Lake and Smith Lake
State Wildlife Management Area.

This includes the following highways...
 Highway 250 between mile markers 1 and 26.
 Highway 2 between mile markers 96 and 122.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4241 10223 4197 10220 4199 10267 4201 10270
      4209 10270 4210 10274 4242 10275
TIME...MOT...LOC 0436Z 275DEG 28KT 4234 10271 4198 10268

ET

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
July 6, 9:58 PM MST
Where
Garden County, 19.81 mi NNE of Lisco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.740, -102.410

Crescent Lake NWR RAWS station measured 65 mph wind gusts.

Thunderstorm Wind, Keith

When
July 6, 10:02 PM MST
Where
Keith County, 4.73 mi W of Keystone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.210, -101.670

A weather station measured 62 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841705, 841706.